Drug for Baldness Affects PSA Testing

Share this content:

A small dose of finasteride can alter the results of a PSA screening, a study find.

 

As little as 1 mg/day of finasteride can seriously distort the results of a PSA screening for prostate cancer, a recent study has found.

 

That's the dosage of Propecia, a drug used by more than four million men to treat male pattern baldness, and the study showed it lowered serum PSA concentrations by as much as half. Finasteride is also sold as Proscar for BPH, but it was not tested in this study.

 

The finding suggests clinicians should routinely ask about Propecia use when taking a prescreening history, said Anthony V. D'Amico, MD, PhD, one of the investigators. To compensate for the artificially lower PSA levels in patients taking Propecia, “the PSA level needs to be multiplied by 2 in order to assess whether a prostate biopsy is indicated or not,” he said.

 

Finasteride 5 mg/day (Proscar) is used to treat benign prostatic hyperplasia (BPH), and current guidelines for patients taking the drug recommend a prostate biopsy if the PSA level is elevated by 0.3 ng/mL in one year, he said.

 

Dr. D'Amico, chief of genitourinary radiation oncology at Brigham and Women's Hospital and Dana-Faber Cancer Institute in Boston, and Claus G. Roehrborn, MD, professor of urology at the University of Texas Southwestern Medical Center in Dallas, tested the effect of finasteride 1 mg/day and placebo on PSA levels in 355 men who were followed up for 48 weeks. The men were aged 40-60 years and in good health. Among patients taking finasteride, those in their 40s showed a 40% median decrease in serum PSA at the end of the study, the authors reported in Lancet Oncology (2007;8:21-25).

 

Those aged 50-60 years showed a 50% decline. Among placebo recipients, those in their 40s had no change in serum PSA levels whereas those aged 50-60 years had a median 13% increase. The increase in the older group was expected because PSA levels rise with BPH, and the risk for that condition rises with age, Dr. D'Amico noted.

You must be a registered member of Renal and Urology News to post a comment.